Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 178, NWS Shreveport, LA

July 29, 20185 counties in Texas; Sabine Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 29, 2018, 4:08 PM CDT for 5 counties in Texas; Sabine Parish, Louisiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 4:08 PM CDT (21:08 UTC)
Expired
Jul 29, 2018, 5:00 PM CDT
In force
52 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sabine Parish, LA, Nacogdoches County, TX, Rusk County, TX, Sabine County, TX, San Augustine County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 81 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WUUS54 KSHV 292108
SVRSHV
LAC085-TXC347-401-403-405-419-292200-
/O.NEW.KSHV.SV.W.0178.180729T2108Z-180729T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
408 PM CDT SUN JUL 29 2018

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Sabine Parish in northwestern Louisiana...
  Southeastern Rusk County in northeastern Texas...
  Northeastern Nacogdoches County in eastern Texas...
  Shelby County in eastern Texas...
  Northern San Augustine County in eastern Texas...
  Northern Sabine County in eastern Texas...

* Until 500 PM CDT.

* At 407 PM CDT, severe thunderstorms were located along a line
  extending from near Zwolle to near Tenaha, moving south at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Center, Milam, Many, San Augustine, Zwolle, Hemphill, Tenaha,
  Timpson, Garrison, Joaquin, Converse, Melrose, Patroon,
  Martinsville, Bland Lake, Neuville, Rosevine, Macune, Shelbyville
  and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3152 9461 3196 9448 3197 9405 3195 9399
      3191 9395 3191 9393 3189 9392 3190 9390
      3185 9388 3185 9371 3181 9361 3137 9338
      3128 9344 3127 9354
TIME...MOT...LOC 2107Z 022DEG 48KT 3168 9365 3192 9421 

HAIL...<.75IN
WIND...60MPH
 
$$

07
1 follow-up statement
181 
WWUS54 KSHV 292137
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
437 PM CDT SUN JUL 29 2018

TXC401-292147-
/O.CAN.KSHV.SV.W.0178.000000T0000Z-180729T2200Z/
Rusk TX-
437 PM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSK COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3152 9461 3184 9441 3187 9405 3189 9400
      3186 9399 3191 9393 3182 9401 3190 9390
      3182 9390 3175 9380 3165 9368 3137 9338
      3128 9344 3127 9354
TIME...MOT...LOC 2137Z 022DEG 48KT 3132 9382 3156 9438 

$$

LAC085-TXC347-403-405-419-292200-
/O.CON.KSHV.SV.W.0178.000000T0000Z-180729T2200Z/
Sabine LA-Nacogdoches TX-Shelby TX-San Augustine TX-Sabine TX-
437 PM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL SABINE PARISH...NORTHEASTERN NACOGDOCHES...SHELBY...
NORTHERN SAN AUGUSTINE AND NORTHERN SABINE COUNTIES...

At 437 PM CDT, severe thunderstorms were located along a line 
extending from near Hemphill to near Martinsville, moving south at 
30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Center, Milam, San Augustine, Zwolle, Hemphill, Melrose, Patroon,
Martinsville, Bland Lake, Neuville, Rosevine, Macune, Shelbyville,
Florien, Chireno, Huxley, Jericho, Stockman, Hurstown and Denning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3152 9461 3184 9441 3187 9405 3189 9400
      3186 9399 3191 9393 3182 9401 3190 9390
      3182 9390 3175 9380 3165 9368 3137 9338
      3128 9344 3127 9354
TIME...MOT...LOC 2137Z 022DEG 48KT 3132 9382 3156 9438 

HAIL...<.75IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:02 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 29, 1:02 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
102 PM CDT Sun Jul 29 2018

.AVIATION...
A band of convection over NE TX/Scntrl AR to start the TAF period
should continue to progress SE into N LA by mid-afternoon,
resulting in brief MVFR cigs, reduced vsbys, wind gusts to
30-35kts, and extreme turbulence. This convection should affect
the SHV/ELD/MLU terminals between 19-22Z, and thus have tempoed
thunder mention in for these terminals. GGG may also be affected
as well, before the convection shifts SSE over the Toledo Bend
Country of Deep E TX and diminishes this evening with the loss of
heating. Outside of this convection, VFR conditions will continue,
with some sct cu with an increasing band of low AC advancing SSE
ahead of this complex of storms. Some elevated convective debris
will linger overnight, although the potential for patchy FG
development will exist over areas that receive rainfall this
afternoon, most notably TXK/ELD/MLU/SHV. Any FG should lift by
mid-morning, although AC cigs will increase from the NW after 12Z
Monday near and ahead of another thunderstorm complex that will
enter extreme SE OK/NE TX/SW AR after 12Z. This convection may
affect TXK by or before the end of the 18Z TAF period, but will
defer mention to later TAF's. Lt/Vrb winds except strong and gusty
in/near convection this afternoon, will continue this afternoon
and tonight. /15/

&&

.PREV DISCUSSION... /issued 1108 AM CDT Sun Jul 29 2018/

SHORT TERM.../This Afternoon/

The OK MCS continues to make good progress SE to just NW of the
I-30 corridor of NE TX/SW AR, with this convection driven along a
cold pool which should continue SE across much of E TX/remainder
of SW AR, and eventually into N LA through the afternoon, per the
2.5/3 hr pressure rises depicted in the MSAS analysis. A slow
warming of cloud tops have been observed this morning over SE
OK/Wrn AR, with lightning frequency reduced as well, but am
expecting additional regeneration through the afternoon as the
parent shortwave over SE OK/Wcntrl AR continues to drop SE
through the remainder of AR into N LA/Lower MS Valley.

Not sure exactly how quickly this convection will become more
disorganized over E TX which will be farther removed from the
best large scale ascent, as well as slightly deeper wedge of drier
air up to 750mb. However, have increased pops to
categorical/likely today across SE OK/extreme NE TX/SW AR, while
also increasing pops to high and mid chance farther S across the
I-20 corridor of E TX/N LA/Scntrl AR. Although the latest run of
the HRRR is weakening the ongoing MCS much too quickly especially
near the shortwave trough axis, prefer more consistent earlier
runs, as well as some agreement with the HREF/12Z NAM which does
maintain some sct convection through the afternoon where
instability will be maximized during peak heating. Have also
lowered max temps (some rather significantly) across the rain
cooled areas of SE OK/SW AR/NE TX, as the rain cooled air mass is
likely to persist through the afternoon and thus limit heating.
Did make minor adjustments in max temps elsewhere based on the
current trends, with mid and possibly upper 90s possible along/S
of I-20 before the sct convection arrives/develops.

Zone update already out...grids will be available shortly.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  76  93  71 /  40  20  50  70
MLU  93  74  91  71 /  40  20  50  70
DEQ  82  72  85  65 /  80  60  70  70
TXK  87  73  85  68 /  50  40  60  70
ELD  91  73  88  67 /  40  30  60  70
TYR  94  75  93  71 /  40  20  40  70
GGG  94  75  93  71 /  40  20  40  70
LFK  97  75  96  73 /  30  20  40  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Jul 29, 11:53 AM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1153 AM CDT Sun Jul 29 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-301700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1153 AM CDT Sun Jul 29 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A band of developing showers and thunderstorms was slowly
advancing southward across the Interstate 30 corridor. With
daytime heating these storms will likely intensify, with periods
of heavy rainfall possible, in addition to frequent deadly
lightning and strong gusty winds with stronger storms as they
continue to move southward across the Interstate 20 corridor later
this afternoon and into at least the early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and thunderstorms will become numerous late in the day
Monday but especially Monday Night into early Tuesday as an upper
level trough moves into our region from the north and west. Again,
some of these storms could be strong with isolated severe
thunderstorms also possible as a cold front moves into the
region. Locally heavy rainfall, frequent deadly lightning, and
very strong gusty winds can be expected in stronger storms. Thunderstorms
should end across Northeast and East Central Louisiana by Tuesday
Evening with milder temperatures and drier weather by the middle
of the upcoming work week. Temperatures will moderate by the end
of the work week into the upcoming weekend with a return to widely
scattered afternoon and evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters are not anticipated later this
afternoon or evening but isolated strong to severe thunderstorms
will be possible later this afternoon and evening.

07

In the hours before

Local storm report, Jul 29, 2:49 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
249 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     4 SW BARKSDALE AIR FORC 32.47N 93.73W
07/29/2018                   CADDO              LA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED LIMBS AND
            TREES DOWN ALONG GREENWAY PLACE. INCLUDES
            THAT THAT A LARGE LIMB OR TREE FELL ON A
            PARKED TRUCK.

&&

ABD
Local storm report, Jul 29, 3:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
317 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     HAUGHTON                32.53N 93.50W
07/29/2018                   BOSSIER            LA   LAW ENFORCEMENT

            TREES AND LIMBS DOWN IN, AND AROUND,
            HAUGHTON. SWEPCO IS REPORTING POWER OUTAGES
            IN THE CITY AS WELL.

&&

ABD
Local storm report, Jul 29, 3:19 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
319 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND DMG     BENTON                  32.70N 93.74W
07/29/2018                   BOSSIER            LA   LAW ENFORCEMENT

            TREES AND LIMBS DOWN IN THE BENTON AREA.

&&

ABD
Special weather statement, Jul 29, 3:24 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Shreveport LA
324 PM CDT SUN JUL 29 2018

LAZ001-002-010>012-017-018-TXZ151-153-166-167-292115-
De Soto LA-Bossier LA-Bienville LA-Natchitoches LA-Red River LA-
Caddo LA-Sabine LA-Sabine TX-Panola TX-San Augustine TX-Shelby TX-
324 PM CDT SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR DE SOTO...RED RIVER...WEST
CENTRAL NATCHITOCHES...SOUTHEASTERN CADDO...WEST CENTRAL BIENVILLE...
SOUTHEASTERN BOSSIER AND NORTHERN SABINE PARISHES...SOUTHEASTERN
PANOLA...SHELBY...NORTHEASTERN SAN AUGUSTINE AND NORTHWESTERN SABINE
COUNTIES UNTIL 415 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Converse. Additional scattered strong storms
developing along a fast moving outflow boundary moving south across
the area. The storms were  moving south at 25 mph.

Winds in excess of 40 mph will be possible with these storms and
outflow boundary.

Locations impacted include...
Center, Mansfield, Milam, Many, San Augustine, Coushatta, Stonewall,
Zwolle, Logansport, Tenaha, Timpson, Joaquin, Converse, Shelbyville,
Patroon, Bland Lake, Neuville, Allen, Oak Grove and Pleasant Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.

&&

LAT...LON 3215 9408 3239 9336 3169 9317 3152 9356
      3142 9399 3191 9448
TIME...MOT...LOC 2021Z 347DEG 5KT 3182 9348

07
Local storm report, Jul 29, 3:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
344 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND DMG     HOMER                   32.79N 93.05W
07/29/2018                   CLAIBORNE          LA   LAW ENFORCEMENT

            LARGE TREE DOWN IN HOMER.

&&

ABD
Local storm report, Jul 29, 3:57 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     STONEWALL               32.27N 93.82W
07/29/2018                   DE SOTO            LA   LAW ENFORCEMENT

            REPORTS OF TWO TREES DOWN IN STONEWALL.

&&

ABD

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:36 PM CDTSpecial Weather StatementSHVWood54 min
Jul 29, 12:40 PM CDTSpecial Weather StatementSHVCass50 min
Jul 29, 1:13 PM CDTSevere Thunderstorm WarningSHVCass, Marion62 min
Jul 29, 2:41 PM CDTSpecial Weather StatementSHVHarrison, Panola64 min
Jul 29, 3:24 PM CDTSpecial Weather StatementSHVShelby51 min
Jul 29, 5:07 PM CDTSpecial Weather StatementSHVSan Augustine53 min
Jul 29, 5:47 PM CDTSpecial Weather StatementSHVAngelina43 min
Jul 29, 1:35 PM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster40 min
Jul 29, 1:59 PM CDTSpecial Weather StatementSHVCaddo61 min
Jul 29, 2:06 PM CDTSevere Thunderstorm WarningSHVBossier39 min
Jul 29, 2:21 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, De Soto, Red River39 min
Jul 29, 2:38 PM CDTSpecial Weather StatementSHVBienville, Jackson, Lincoln, Ouachita, Union67 min
Jul 29, 3:06 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto, Red River39 min
Jul 29, 3:32 PM CDTSevere Thunderstorm WarningSHVLincoln, Ouachita, Union43 min
Jul 29, 3:46 PM CDTSevere Thunderstorm WarningSHVDe Soto, Grant, Jackson, Natchitoches, Red River, Sabine and 1 more59 min
Jul 29, 4:20 PM CDTSpecial Weather StatementSHVCaldwell, Ouachita55 min
Jul 29, 4:29 PM CDTSevere Thunderstorm WarningSHVCaldwell, Ouachita, Union61 min
Jul 29, 4:51 PM CDTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.